Alert archive / Nebraska / Special Weather Statements in 2020

Special Weather Statement, NWS North Platte, NE

June 14, 2020Thomas County, Nebraska

NWS North Platte, NE issued this special weather statement at Jun 14, 2020, 8:13 PM CDT for Thomas County, Nebraska. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2020, 8:13 PM CDT (01:13 UTC)
Expired
Jun 14, 2020, 8:45 PM CDT
In force
32 min
Issued by
NWS North Platte, NE

County Thomas County, NE

The radar

The North Platte radar (KLNX), 11 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
227 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
3426 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

306 
WWUS83 KLBF 150113
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
813 PM CDT Sun Jun 14 2020

NEZ005-025-150145-
Eastern Cherry-Thomas-
813 PM CDT Sun Jun 14 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHERRY AND
NORTHWESTERN THOMAS COUNTIES...

At 813 PM CDT, a strong thunderstorm was located near Thedford,
moving northeast at 35 mph.

Wind gusts of 50 to 55 mph and half inch hail are possible with this
storm.

This storm will remain over mainly rural areas of southeastern Cherry
and northwestern Thomas Counties, including the following
locations... Norway.

This includes the following highways...
 Highway 2 between mile markers 198 and 215.
 Highway 83 between mile markers 145 and 168.

LAT...LON 4188 10064 4202 10080 4235 10043 4215 10017
TIME...MOT...LOC 0113Z 227DEG 29KT 4200 10066 

$$

Taylor

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Jun 14, 7:25 PM CDT, 48 minutes earlier.

Area forecast discussion, Jun 14, 7:25 PM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
725 PM CDT Sun Jun 14 2020

.SYNOPSIS...
Issued at 306 PM CDT Sun Jun 14 2020

H5 analysis from earlier this morning had high pressure
anchored over Oklahoma with a high amplitude ridge extending north
into central Manitoba. West of the ridge, a closed low was located
over central Washington State with a trough extending south into
northern Nevada. Downstream of the ridge, a weaker, closed low was
located over east central Indiana. A trough extended south from this
feature into northeastern Florida. Across the Central Plains, weak
disturbances, oriented from western North Dakota into the Nebraska
Panhandle were present. This led to some elevated instability and
clouds earlier this morning from western North Dakota into western
Kansas. This cloud cover had begun to dissipate by mid-day as it
progresses east into the ridge axis. At the surface, low pressure was
located over southern Saskatchewan with a cold front extending south
southwest into central Wyoming. A stationary front extended to the
southeast into far NE Nebraska and central Missouri. A surface
trough of low pressure extended south into west central Nebraska and
denoted a wind shift line with southerly winds east of the feature
and southwest and westerly winds west of this feature. Skies this
afternoon were partly cloudy to mostly clear and temperatures ranged
from 85 at Ainsworth and O'Neill to 96 at Gordon and Imperial.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 306 PM CDT Sun Jun 14 2020

Thunderstorm chances,
mainly this evening, followed by temperatures, will be the main
forecast challenges over the next 24 to 36 hours. For tonight: The
latest CAMS and high res models including the NAM Nest and the HRRR
develop some isolated convection INVOF the surface trough during the
20 to 22z time frame this afternoon. This activity will try to
progress to the east and northeast into the evening hours and will
be aided to some degree by an increasing low level jet. However, I
do not see much of this convection reaching the northeastern
portions of the forecast area much after midnight. As this activity
migrates east, it will lift into the H5 ridge axis, which will
weaken it quickly. As for the severe threat further west, meager low
level moisture, and inverted V type soundings as indicated in the
12z KLBF RAOB, would suggest a gusty wind threat. This is supported
by forecast D CAPE's around 1500 J/KG generally west of a line from
North Platte to Bassett. As for a hail and wind threat: Fairly weak
deep layer shear, high LCL's and very high freezing levels suggest
little or no tornado threat and a very limited hail threat. Heavy
rain does not appear to be a major issue this evening as well as the
12z KLBF RAOB indicate storm motions in the 30 to 40 KT range and
PWATS around 3/4ths of an inch. As for lows tonight, I utilized a
blend of persistence and the warmer MAV guidance, and tossed out the
MET guidance as it seemed too cool given the degree of winds
tonight. Believe this was the best course of action, given the
favorable mixing setup overnight which will keep lows elevated. A
mid level shortwave, lifting across North Dakota tonight, will force
the before mentioned cold front into northwestern South Dakota Monday
morning, stalling this feature over southern South Dakota Monday
afternoon. South of the front, temperatures will surge into the
lower to middle 90s once again across western and north central
Nebraska. Given the expected dew points in the lower to middle 50s
for Monday, highs were trended toward the warmer ECS and MAV
statistical guidance and the MET was thrown out.

.LONG TERM...(Tuesday through Sunday)
Issued at 306 PM CDT Sun Jun 14 2020

The hot dome of air will remain in place across the forecast area
through Wednesday. Highs both days will reach well into the 90s.
By Wednesday evening, a shortwave trough will finally make its way
into North Dakota and southern Canada. This will force a cold
front through the area Wednesday night. Along the front, we could
see our best chances for precipitation up to this point in the
forecast period. In fact, highs behind the front Thursday and
Friday will be in the upper 70s to lower 80s. Forecast highs will
remain in the upper 70s to lower 80s into Saturday and Sunday.
Behind the front there will be an increased threat for showers and
thunderstorms Thursday into Sunday with the greatest threat being
on Friday night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 721 PM CDT Sun Jun 14 2020

Gusty south winds will diminish some this evening but remain
strong off the surface which will lead to low-level wind shear.
Isolated to widely scattered thunderstorms will also be possible
through midnight. VFR conditions are expected to prevail through
tonight and into Monday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...Taylor
Hazardous weather outlook, Jun 14, 3:10 PM CDT, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
310 PM CDT Sun Jun 14 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-152015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
310 PM CDT Sun Jun 14 2020 /210 PM MDT Sun Jun 14 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A Flood Warning continues along the Elkhorn River in Holt County,
generally from Atkinson to Inman. River levels will remain above
flood stage through this evening.

Isolated to scattered thunderstorms will affect parts of western
and southwest Nebraska into the Sandhills this evening. A couple
of the storms may be strong to severe, with strong winds being the
primary concern, however, hail up to quarter size will be possible
as well.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Thunderstorm chances will be possible Wednesday night through
Saturday night. At this time severe weather remains uncertain.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jun 14, 4:25 PM CDT, 3 hours 48 minutes before
Special Weather Statement
National Weather Service North Platte NE
425 PM CDT Sun Jun 14 2020

NEZ005-094-142215-
Eastern Cherry NE-Western Cherry NE-
425 PM CDT Sun Jun 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHERRY COUNTY UNTIL 515
PM CDT/415 PM MDT/...

At 424 PM CDT/324 PM MDT/, Doppler radar was tracking a strong
thunderstorm 21 miles northwest of Mullen, moving northeast at 30
mph.

Wind gusts up to 50 mph, frequent lightning and penny sized hail
will be possible with this storm.

Locations impacted include...
Highway 97 crossing the North Loup River, Merritt Reservoir, Marsh
Flat, Highway 97 crossing Big Creek, Steer Creek Campground and
Sevenmile Hill.

This includes Highway 97 between mile markers 85 and 115.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Merritt Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4219 10115 4229 10140 4275 10116 4256 10069
TIME...MOT...LOC 2124Z 212DEG 25KT 4232 10122

Buttler
Special weather statement, Jun 14, 5:23 PM CDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service North Platte NE
523 PM CDT Sun Jun 14 2020

NEZ005-094-142315-
Eastern Cherry NE-Western Cherry NE-
523 PM CDT Sun Jun 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY COUNTY UNTIL
615 PM CDT/515 PM MDT/...

At 522 PM CDT/422 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Merritt Reservoir, or 26 miles southwest of
Valentine, moving northeast at 30 mph.

Wind gusts up to 50 mph and penny sized hail will be possible with
this storm.

Locations impacted include...
Kilgore, Merritt Reservoir, Crookston, Highway 97 crossing the
Niobrara River and Anderson Bridge State Wildlife Management Area.

This includes the following highways...
 Highway 20 between mile markers 173 and 189, and near mile marker
192.
 Highway 97 between mile markers 109 and 140.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Merritt Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4284 10054 4252 10093 4262 10113 4300 10096
      4300 10092
TIME...MOT...LOC 2222Z 212DEG 25KT 4265 10097

Buttler
Special weather statement, Jun 14, 6:10 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service North Platte NE
610 PM CDT Sun Jun 14 2020

NEZ005-094-150000-
Eastern Cherry NE-Western Cherry NE-
610 PM CDT Sun Jun 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHERRY COUNTY UNTIL
700 PM CDT/600 PM MDT/...

At 610 PM CDT/510 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Nenzel, or 25 miles west of Valentine, moving
northeast at 45 mph.

Wind gusts up to 50 mph and penny sized hail will be possible with
this storm.

Locations impacted include...
Kilgore, Nenzel and Crookston.

This includes Highway 20 between mile markers 167 and 186.

LAT...LON 4274 10103 4286 10120 4300 10104 4300 10064
      4299 10064
TIME...MOT...LOC 2310Z 224DEG 38KT 4286 10104

Buttler
Special weather statement, Jun 14, 7:32 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service North Platte NE
732 PM CDT Sun Jun 14 2020

NEZ024-025-150115-
Hooker-Thomas-
732 PM CDT Sun Jun 14 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HOOKER AND
NORTHWESTERN THOMAS COUNTIES...

At 732 PM CDT/632 PM MDT/, a strong thunderstorm was located 16 miles
north of Tryon, moving northeast at 30 mph.

Wind gusts of 50 to 55 mph and half inch hail are possible with this
storm.

This storm will be near...
  Thedford around 815 PM CDT.

Other locations impacted by this storm include Norway, Highway 97
crossing the Dismal River and Shimmons Lake.

This includes the following highways...
 Highway 2 between mile markers 197 and 210.
 Highway 97 between mile markers 45 and 55.
 Highway 83 between mile markers 142 and 149.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4208 10064 4193 10047 4175 10087 4175 10111
      4180 10117 4208 10075
TIME...MOT...LOC 0032Z 231DEG 25KT 4179 10101

Taylor
Special weather statement, Jun 14, 8:08 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service North Platte NE
708 PM MDT Sun Jun 14 2020

NEZ022-035-057-150145-
Arthur-Garden-Keith-
708 PM MDT Sun Jun 14 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ARTHUR...
NORTHWESTERN KEITH AND SOUTHEASTERN GARDEN COUNTIES...

At 708 PM MDT, a strong thunderstorm was located near Lewellen, or 7
miles southeast of Oshkosh, moving northeast at 30 mph.

Wind gusts of 50 to 55 mph and half inch hail are possible with this
storm.

This storm will remain over mainly rural areas of southwestern
Arthur...northwestern Keith and southeastern Garden Counties,
including the following locations... Ash Hollow State Historical
Park, Ruthon, Clear Creek State Wildlife Management Area, Bluewater
Battlefield State Historical Park, Bourquim Hill and Windlass Hill.

This includes the following highways...
 Highway 61 between mile markers 107 and 110.
 Highway 92 between mile markers 115 and 125.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4123 10221 4138 10235 4170 10202 4136 10168
TIME...MOT...LOC 0108Z 223DEG 25KT 4136 10221

Taylor
Special weather statement, Jun 14, 8:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
813 PM CDT Sun Jun 14 2020

NEZ005-025-150145-
Eastern Cherry-Thomas-
813 PM CDT Sun Jun 14 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHERRY AND
NORTHWESTERN THOMAS COUNTIES...

At 813 PM CDT, a strong thunderstorm was located near Thedford,
moving northeast at 35 mph.

Wind gusts of 50 to 55 mph and half inch hail are possible with this
storm.

This storm will remain over mainly rural areas of southeastern Cherry
and northwestern Thomas Counties, including the following
locations... Norway.

This includes the following highways...
 Highway 2 between mile markers 198 and 215.
 Highway 83 between mile markers 145 and 168.

LAT...LON 4188 10064 4202 10080 4235 10043 4215 10017
TIME...MOT...LOC 0113Z 227DEG 29KT 4200 10066

Taylor

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:32 PM CDTSpecial Weather StatementLBFHooker43 min
Jun 14, 8:08 PM CDTSpecial Weather StatementLBFArthur37 min
Jun 14, 8:37 PM CDTSpecial Weather StatementLBFMcPherson23 min
Jun 14, 8:43 PM CDTSpecial Weather StatementLBFArthur32 min
Jun 14, 9:06 PM CDTSpecial Weather StatementLBFGrant24 min
Jun 14, 11:06 PM CDTSpecial Weather StatementLBFKeith54 min
Jun 14, 11:42 PM CDTSpecial Weather StatementLBFMcPherson48 min
Jun 15, 12:27 AM CDTSpecial Weather StatementLBFMcPherson, Thomas48 min
Jun 15, 1:08 AM CDTSpecial Weather StatementLBFBlaine, Thomas52 min
Jun 15, 2:11 AM CDTSpecial Weather StatementLBFMcPherson34 min

Nearby

Special Weather Statements in Nebraska, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.